Hail, Winnebago
- When
- May 25, 5:35 PM CST
- Where
- Winnebago County, 5 mi W of Neenah
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.183, -88.550
Cold air aloft and relatively warm air at the surface from daytime heating caused the atmosphere over northern Wisconsin to become unstable. Thunderstorms with hail developed in the unstable air during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Cold air aloft and relatively warm air at the surface from daytime heating caused the atmosphere over northern Wisconsin to become unstable. Thunderstorms with hail developed in the unstable air during the afternoon. One of the storms dropped dime size hail near Neenah (Winnebago co.) during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 1:45 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 PM CDT FRI MAY 25 2001 DAY 3 OF BEING HELD HOSTAGE BY LRG UPR LOW. DO NOT SEE MUCH RELIEF FROM THIS SYSTEM AS IT WL CONT TO DOMINATE NE WI WEATHER THRU SUNDAY. FCST CONCERNS REMAIN PCPN TRENDS AND TEMPS. WV SATL IMAGERY INDICATED UPR LOW PINWHEELING INTO NW INDIANA WITH EVENTUAL STOPS OVR WRN LWR MI TNGT AND NRN WI ON SAT. VORT SPOKES ROTATING AROUND THE LOW WITH PCPN SHIELD ASSOCIATED WITH EACH ONE. ONE SPOKE TO MV THRU TNGT WITH ANOTHER ROUND OF SHOWERS. BREAKS IN CLDS... COMBINED WITH COLD POOL ALOFT HAVE ALLOWED SCT TSTMS TO DVLP THIS AFTERNOON BUT ANTICIPATE THE STORMS TO DIMINISH EARLY THIS EVENING WITH THE LOSS OF HEATING. MDLS AGREE ON EVENTUAL EWD SHIFT OF THE UPR LOW TOWARD THE END OF THE HOLIDAY WEEKEND. OTHER THAN SOME MINOR DIFFERENCES WITH THE INDIVIDUAL SHRTWVS...MDLS ARE IN SYNC. WL HAVE TO KEEP PCPN WORDING IN FCST THRU AT LEAST SUNDAY AS UPR RDG OVR THE WRN ATLANTIC HANGING TOUGH AND LACK OF KICKER FROM THE WEST. GUID NUMBERS STILL IN DISPUTE BETWEEN THE COOLER FAN AND WARMER FWC WITH THE MAV IN BETWEEN. DAYTIME MAXS FOR BOTH SAT AND SUN TRICKY PENDING ON AMT OF SUNSHINE. THE DIPLOMATIC MAV HAS WORKED OVR THE PAST FEW DAYS SO WL LEAN ON IT FOR THIS FCST PACKAGE. EXTENDED FCST MDLS SHOW A DRYING TREND NXT WEEK WITH A FNTL BNDRY PASSING THRU MID-WEEK. NOT SURE AT THIS POINT HOW MUCH MSTR WL BE AROUNDN FOR PCPN LET ALONE WHETHER WED OR THU WOULD HAVE THE BETTER SHOT OF RAIN. DO NOT WANT TO MENTION PCPN BOTH DAYS SO WL WAIT TIL LAST MINUTE TO DETERMINE WHICH DAY TO GO WITH. .GRB...NONE. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-251900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT FRI MAY 25 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA...BUT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN ILLINOIS WILL CONTINUE TO BRING SHOWERS...AND A FEW THUNDERSTORMS TO THE REGION THIS AFTERNOON. A COLD POCKET OF AIR ALOFT WILL BE VERY FAVORABLE FOR HAIL FORMATION...THEREFORE SMALL HAIL WILL BE LIKELY WITH ANY OF THE MORE INTENSE SHOWERS OR THUNDERSTORMS. SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON OR TONIGHT. WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>40-045-048>050-252300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 125 PM CDT FRI MAY 25 2001 ...COLD AIR FUNNELS POSSIBLE ACROSS WISCONSIN... FUNNEL CLOUDS GENERALLY DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH FORM IN A WARM, MOIST AIR MASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS FORM ALONG AND AHEAD OF A COLD FRONT. WHEN FUNNEL CLOUDS ARE ASSOCIATED WITH THIS TYPE OF THUNDERSTORM, THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO CAUSE DAMAGE. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER WISCONSIN TODAY. THERE ARE NO COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS. FUNNEL CLOUDS CAN OCCUR WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS, AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID CONDITIONS. COLD AIR FUNNELS RARELY TOUCH DOWN. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD, ROTATE OR SPIN LIKE A TOP, AND LAST ONLY A FEW MINUTES BEFORE DISSIPATING. IF ONE SHOULD FORM AND APPROACH YOU, TAKE COVER, AS THEY CAN PRODUCE LOCALLY DAMAGING WINDS IF THEY DO REACH THE GROUND. REPORTS OF COLD AIR FUNNEL CLOUDS MAY BE EXPECTED OVER WISCONSIN THIS AFTERNOON. WARNINGS MAY BE ISSUED IF ANY OF THEM TOUCH THE GROUND.
The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242818.